Alert archive / Hawaii / High Surf Advisories in 2010

High Surf Advisory 21, NWS Honolulu, HI

March 8, 2010Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 8, 2010, 3:45 PM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Mar 9, 2010, 4:00 AM HST. It was in force for 59 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2010, 3:45 PM HST (01:45 UTC)
In effect from
Mar 9, 2010, 4:00 AM HST
Expired
Mar 11, 2010, 3:10 PM HST
In force
59 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2010-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2010-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WHHW40 PHFO 090145
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST MON MAR 8 2010

...HIGH SURF ADVISORY STARTING TUESDAY MORNING FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.OVERVIEW...STRONG TRADE WINDS PRODUCING A SHORT PERIOD SWELL WILL
INCREASE SURF HEIGHTS ALONG EAST FACING SHORES OF MOST ISLANDS.

HIZ002-008-009-012-017-020-024-025-091445-
/O.NEW.PHFO.SU.Y.0021.100309T1600Z-100311T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
345 PM HST MON MAR 8 2010

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
6 follow-up statements
772 
WHHW40 PHFO 091329
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST TUE MAR 9 2010

...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI
OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ002-008-009-012-017-020-024-025-100230-
/O.EXT.PHFO.SU.Y.0021.100309T1400Z-100311T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
329 AM HST TUE MAR 9 2010

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...EFFECTIVE UNTIL 6 PM HST WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
357 
WHHW40 PHFO 100140
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE MAR 9 2010

...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI
OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ002-008-009-012-017-020-024-025-101445-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-100311T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
340 PM HST TUE MAR 9 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...EFFECTIVE UNTIL 6 PM HST WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
571 
WHHW40 PHFO 101332
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED MAR 10 2010

...HIGH SURF ADVISORY IN EFFECT FOR SHORES FACING EAST ON KAUAI
OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ002-008-009-012-017-020-024-025-110245-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-100311T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
332 AM HST WED MAR 10 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

EXPECT SURF HEIGHTS OF 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
309 
WHHW40 PHFO 110116
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST WED MAR 10 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR SHORES FACING EAST ON
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ002-008-009-012-017-020-024-025-111430-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
316 PM HST WED MAR 10 2010

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

EXPECT SURF HEIGHTS OF 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
919 
WHHW40 PHFO 111336
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST THU MAR 11 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES 
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ002-008-009-012-017-020-024-025-120245-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
336 AM HST THU MAR 11 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF HEIGHTS ALONG EAST FACING SHORES WILL BE 5 TO 8 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HARRISON/BIRCHARD
586 
WHHW40 PHFO 120110
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST THU MAR 11 2010

...HIGH SURF ADVISORY FOR EAST FACING SHORES HAS BEEN CANCELED...

HIZ002-008-009-012-017-020-024-025-120215-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-100312T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
310 PM HST THU MAR 11 2010

...HIGH SURF ADVISORY IS CANCELLED...

SURF HEIGHTS HAVE DROPPED BELOW THE ADVISORY THRESHOLD.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 1:20 PM HST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 1:20 PM HST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
120 PM HST MON MAR 8 2010

.UPDATE...
WINDS AND RH HAVE EXCEEDED CRITICAL VALUES FOR RED FLAG CONDITIONS
OVER LEEWARD AREAS...AND A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AFTERNOON. IN ADDITION...SUSTAINED WINDS AT SELECT LAND
LOCATIONS IN MAUI COUNTY HAVE EXCEEDED 30 KNOTS...AND THUS HAVE
INCREASED CONFIDENCE IN ISSUING A GALE WARNING FOR PAILOLO AND
ALENUIHAHA CHANNELS.

&&

.SYNOPSIS...
GUSTY TRADE WINDS CONTINUE TODAY WITH SOME TERRAIN INDUCED
STRONGER WINDS ACROSS MAUI COUNTY AND THE BIG ISLAND. TRADE WIND
WEATHER WILL LAST THROUGH THE WEEK...THANKS TO HIGH PRESSURE TO
OUR NORTH. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA
AREAS...BUT STRONG TRADE WINDS WILL BLOW SOME SHOWERS OVER THE
MOUNTAINS TO LEEWARD AREAS.

&&

.DISCUSSION...

TERRAIN ENHANCED TRADE WINDS ACROSS MAUI COUNTY AND OVER THE
KOHALA MOUNTAINS ON THE BIG ISLAND HAVE PROMPTED A WIND ADVISORY
THROUGH TODAY.THE BIG ISLAND SUMMITS HAVE ALSO BEEN PLACED UNDER
A WIND ADVISORY WITH AN UPPER LOW TO THE NORTHEAST INCREASING
WINDS ACROSS THE SUMMITS.

A 1035 MB SURFACE HIGH CENTERED FAR NORTH OF THE ISLANDS IS
GENERATING THE FRESH TO STRONG TRADE WINDS. THE HIGH WILL REMAIN
IN PLACE...SO TRADES ARE EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD.

WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LEVEL TROUGH
EXTENDING FROM MAUI COUNTY TO THE CENTER OF AN UPPER LOW NEAR
25N149W. THE LOW AND TROUGH ARE MOVING SLOWLY EAST. LAST NIGHTS
BALLOON
SOUNDING OVER LIHUE SHOWS A LOWER AND STRONGER SUBSIDENCE
INVERSION NEAR 8000 FEET THAN 24 HOURS AGO. THIS IS TO BE EXPECTED
SINCE THAT END OF THE ISLAND CHAIN IS NOW UNDER STRONGER
SUBSIDENCE BEHIND THE UPPER TROUGH. THE HILO SOUNDING HAS A HIGHER
INVERSION NEAR 12 THOUSAND FEET WITH THE UPPER TROUGH STILL
OVERHEAD. RADAR AGREES WITH THIS ASSESSMENT...SHOWING FEWER
SHOWERS OVER KAUAI AND OAHU WHILE WINDWARD MAUI COUNTY AND THE BIG
ISLAND CONTINUE TO SEE RAINFALL. THE TROUGH IS EXPECTED TO
CONTINUE ON ITS EASTWARD TRACK TODAY...AND THE CLOUDS AND SHOWERS
OVER MAUI AND THE BIG ISLAND WILL DECREASE AS THE TROUGH MOVES
AWAY.

RIDGING IN THE UPPER ATMOSPHERE IS FORECAST FOR THE REST OF THE
WEEK SO TRADE SHOWERS WILL DECREASE...AND RAINFALL WILL FOCUS OVER
WINDWARD AND MOUNTAIN AREAS.

&&

.MARINE...
SURF ALONG EAST FACING SHORES WILL RISE TO ADVISORY LEVEL BY TUESDAY
WITH THE RETURN OF FRESH TRADE WINDS.

THE TRADE WINDS ACROSS THE ISLANDS WILL REMAIN FRESH TO STRONG
THROUGH
TUESDAY. THE SMALL CRAFT ADVISORIES HAS BEEN EXPANDED TO INCLUDE
ALL WATERS.

&&

.AVIATION...
RADAR VAD WIND PROFILES AND ACARS ASCENT SOUNDINGS OUT OF HNL AND
KOA SHOW 30 KNOTS OF WIND BELOW THE INVERSION. THESE WINDS ARE
EXPECTED TO CONTINUE...AND THE AIRMET FOR LOW-LEVEL TURBULENCE
REMAINS IN PLACE. HAVE ALSO ISSUED AN AIRMET FOR UPPER LEVEL
TURBULENCE BETWEEN FL220 AND FL320. RECEIVED A PILOT REPORT OF
MODERATE TURBULENCE NEAR MAUI BETWEEN FL230/FL250. THIS TURBULENCE
IS LOCATED ON THE NORTH SIDE OF A MID-LEVEL WESTERLY JET THAT IS
LOCATED JUST SOUTH OF THE BIG ISLAND. THE ELLROD DEFORMATION/
VERTICAL SHEAR INDEX FROM THE GFS INDICATES THERE IS THE POTENTIAL
FOR CLEAR AIR TURBULENCE AT INCREASINGLY HIGHER LEVELS ACROSS THE
NORTHERN ISLANDS. THE AIRMET IS FOR THE LAYER FL220/FL320...BUT
TURBULENCE WILL BE MOST LIKELY AT THE LOWER PORTION OF THE RANGE
FARTHER SOUTH NEAR THE BIG ISLAND AND AT THE UPPER PORTION OF THE
RANGE RATHER NORTH NEAR KAUAI.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM HST THIS EVENING FOR OAHU SOUTH
SHORE-WAIANAE COAST-MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI
CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA.

WIND ADVISORY UNTIL 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-KAHOOLAWE-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-BIG
ISLAND NORTH AND EAST-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

GALE WARNING UNTIL 6 AM HST TUESDAY FOR PAILOLO CHANNEL-
ALENUIHAHA CHANNEL.

&&

MORRISON/BRAVENDER/BIRCHARD

Nearby

High Surf Advisories in Hawaii, 2010Every high surf advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.